Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 7, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 16, 2000, 11:53 PM EST for Craven County, North Carolina. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 16, 2000, 11:53 PM EST (04:53 UTC)
- Expired
- Mar 17, 2000, 12:45 AM EST
- In force
- 52 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Craven County, NC
The radar
The Morehead City radar (KMHX), 42 km from the middle of the area, began a volume at 04:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 12:10 AM EST | Tornado F0 | Tuscarora, NC | An F0 tornado touched down near Tuscorora along State Road 1005. The tornado destroyed a couple of mobile homes and took the roof off of one house. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.9 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 170454 SVRMHX NCC049-170545- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 1153 PM EST THU MAR 16 2000 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CRAVEN COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1245 AM EST * AT 1153 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF TUSCARORA...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR TUSCARORA AROUND 1155 PM EST. NEAR NEW BERN AROUND 1210 AM EST. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO SEEK SHELTER. MOVE TO A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMA_GING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 8:30 PM EST, 3 hours 23 minutes earlier.
Area forecast discussion, Mar 16, 8:30 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 830 PM EST THU MAR 16 2000 SHRTWV ENERGY OVR AL WILL CONT TO MOV E/NE OVN. THIS FEATURE LUKS PRETTY GD ON WTR VPR LOOP AND IS AIDING SHWR/TSTM DVLPMNT NOW. MOST OF THE ACTION OVR THE LAST FEW HRS HAS BEEN OVR INLAND SECTIONS WITH A LULL ALNG THE CST. THIS SHLD CHANGE LTR TNT AS THE SHRTWV MOVS FURTHER E. AM EXPECTING BLOB OF SHWR/TSTMS CURRENTLY OVR SC TO CONT TO ADVECT NE AND MOV ACRS ALL OF MHX CWA. THIS ACTION WILL DEFINITELY CLIP CSTL SECTIONS TOO! ALNG WITH THE SHRTWV COMES AN INCR IN LO LVL WNDS AND ETA APPEARS RITE WITH 45 TO 55 KT ACRS THE AREA BETWEEN 06Z AND 12Z. THIS SHLD INCR MOIST TRANSPORT AND WE SHLD HAV SOME DECENT DOWNPOURS ARND. LUKING AT CHS AND MHX 00Z SNDGS...NOT REAL IMPRESSIVE AS FAR AS CAPE GOES...CHS HAD CAPE OF 921 J/KG AND MHX ONLY 162 J/KG. EXPECT CAPE ACRS MHX CWA TO AVG FRM ABT 300 TO 800 J/KG OVN. POTENTIAL UPDRAFT STRENGTH IS REALLY NOT TOO IMPRESSIVE SO ANY SVR POTENTIAL WOULD LIKELY BE MAINLY ISOLD. SR HELICITIES ARE PRETTY GD WITH VALUES ARND 300...STILL A PSBLTY FOR ISOLD WND DAMAGE WITH LOW TOPPED CELLS...WL MONITOR. ALL IN ALL... WILL KP ONGOING TRENDS OF SHWRS/TSTMS WITH NR 100% POPS. WL TWEEK LO TEMPS UPWARD AS LO/MID 60S DWPTS COMMON ALL NGT. CWF...SCA WILL REMAIN IN EFFECT AS SW FLOW INCRS OVN AS LOW PASSING W AND N OF THE REG INTENSIFIES A BIT. TSTMS OVR THE CSTL WTRS WILL AXLSO ADD SOME GUSTINESS. .MHX...SCA CSTL WTRS AND SNDS. GATES
In the hours before
Special weather statement, Mar 16, 9:03 PM EST, 2 hours 50 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-171000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 903 PM EST THU MAR 16 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA OVERNIGHT... WARM AND MOIST AIR WILL REMAIN ACROSS EASTERN NORTH CAROLINA OVERNIGHT. A DISTURBANCE IN THE UPPER ATMOSPHERE AND AN APPROACHING COLD FRONT AT THE SURFACE....WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS. THE WINDS IN THE LOWEST LEVELS OF THE ATMOSPHERE ARE FORECAST TO BE QUITE STRONG. THIS MEANS ANY THUNDERSTORMS THAT DO DEVELOP...HAVE THE POTENTIAL TO PRODUCE WIND DAMAGE. THE BEST CHANCE FOR THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA WILL BE BETWEEN 1100 PM AND 500 AM. STORM SPOTTERS...EMERGENCY MANAGEMENT AGENCIES AND OTHER EMERGENCY PERSONNEL SHOULD REMAIN ALERT AND BE PREPARED TO TAKE APPROPRIATE ACTION. REMEMBER THAT SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 11:18 PM EST | Severe Thunderstorm Warning | MHX | Onslow | 27 min |
| Mar 17, 1:44 AM EST | Severe Thunderstorm Warning | MHX | Duplin, Lenoir | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.